AAS induced liver injury

madman

Member
Androgenic anabolic steroid-induced liver injury: two case reports assessed for causality by the updated Roussel Uclaf Causality Assessment Method (RUCAM) score and a comprehensive review of the literature
Robin Daniel Abeles, Matthew Foxton, Shahid Khan, Robert Goldin, Belinda Smith, Mark R Thursz, Suman Verma





ABSTRACT

Background
Anabolic-androgenic steroids (AAS) usage is widespread and increasing. AAS drug-induced liver injury (DILI) is recognized but its clinical course and management are poorly described. We report 2 cases of AAS DILI with associated renal dysfunction, managed successfully with oral corticosteroids.

Methods A comprehensive review identified 50 further cases to characterize the clinical and biochemical course. Causality grading was calculated using the updated Roussel Uclaf Causality Assessment Method (RUCAM) score. Data are presented as median values.

Results The most common AAS taken as methandrostenolone. Patients commonly present with jaundice and pruritus but may exhibit other constitutional symptoms. Patients presented 56 days after starting, and bilirubin peaked 28 days after stopping, AAS. Causality assessment was ‘unlikely’ in 1 (2%), ‘possible’ in 31 (60%), and ‘probable’ in 20 (38%). Peak values were: bilirubin 705 μmol/L, alanine transaminase 125U/L, aspartate transaminase 71U/L, alkaline phosphatase 262U/L, gamma-glutamyl transferase 52U/L, international normalized ratio 1.1. Liver biopsies showed ‘bland’ canalicular cholestasis. 43% of patients developed kidney injury (peak creatinine 225 μmol/L). Therapies included antipruritics, ursodeoxycholic acid, and corticosteroids. No patients died or required liver transplantation.

Conclusions Physicians are likely to encounter AAS DILI. Causality assessment using the updated RUCAM should be performed but defining indications and proving efficacy for therapies remains challenging.





INTRODUCTION

Anabolic-androgenic steroid (AAS) use for performance-enhancing and cosmetic reasons is rising with a lifetime prevalence of 3%–4% in Europe and the USA.1

Although the potential for cholestatic AAS drug-induced liver injury (DILI) has been recognized for many years,2 the clinical course and optimal management of these patients remains unclear.
We present two cases of AAS DILI and perform the most comprehensive literature review to date of the topic.






In conclusion, AAS use is widespread and rising and all physicians are likely to encounter patients with AAS DILI. The updated RUCAM score and causality assessment should be calculated on all patients where DILI is suspected, although conclusively identifying AAS as the culprit agent can be challenging due to the frequent concurrent consumption of bodybuilding supplements and the clinical desire to give treatment. Thankfully, the prognosis is excellent and that, although there is a paucity of high-quality data to guide management, it is reasonable to consider antihistamines or UDCA in symptomatic patients or corticosteroids in those with extreme elevations of bilirubin associated with elevated Cr.
 

Attachments

  • 2020NOV20-AAS-DILI-e000549.full.pdf
    567.8 KB · Views: 14

madman

Member
Figure 1 Liver biopsies from patient 1 (A, B) and patient 2 (C. D). The biopsies show no significant inflammation (A, C). On higher power magnification, canalicular cholestasis with bile plugs is demonstrated (arrows).
Screenshot (2698).png

Screenshot (2699).png
 

madman

Member
Figure 2 Changes in bilirubin (μmol/L, solid line) and creatinine (μmol/L, dashed line) from the day of presentation in patient 1 (A) and patient 2 (B). Arrows indicate the dose of prednisolone.
Screenshot (2700).png

Screenshot (2701).png
 

madman

Member
Supplemental Table 2: Comparison of current series and the Spanish/South-American series of Robles-Diaz et al.
Screenshot (2702).png
 

Online statistics

Members online
1
Guests online
3
Total visitors
4

Latest posts

Top